Steroids are used in various medications to treat itchy or irritated skin. While steroids are effective at treating certain issues, they can cause new problems. When applied topically, steroids can sometimes cause skin irritation, oftentimes making skin thinner. Thankfully, this side effect is generally temporary and will only continue for as long as you use the cream. You can then correct the issue quite simply through a variety of treatment methods.

Things You'll Need

Stop using steroid creams. Steroids can significantly damage your skin, leaving it paper-thin in some areas.

Switch to a non-steroid cream. If you use steroid creams for an ongoing skin condition, such as eczema, talk to your doctor about other treatment creams. There are various immunosuppressant creams that are free of steroids.

Apply Vitamin C to your skin. When applied topically, Vitamin C plumps up the skin. Since it encourages collagen production, your skin will become thicker with regular use. You can find Vitamin C in a variety of lotions, creams and serums.

Talk to your doctor about Retin-A. Retin-A encourages skin cell production, helping to greatly thicken your skin. You need a prescription for Retin-A. It is available in ointment, cream and serum forms.

Massage your skin daily. Massage increases circulation, helping blood and nutrients to more readily reach the area. As your skin is better nourished, it will begin to thicken. Use firm pressure to massage the area twice daily for at least 90 seconds.

Puncture a Vitamin E capsule and squeeze the contents onto your skin. Vitamin E is essential to skin health. When applied topically, it promotes thicker, healthier skin.


  • Eat a healthy diet. Your skin needs solid nutrition in order to regenerate.

References and Resources

Family Doctor